Two accidental overdose deaths in Chester County have been linked to a veterinary medication used to sedate horses and other large animals.

Xylazine is a non-opioid sedative, analgesic, and anesthetic agent used by veterinarians. It is also known to be used as an adulterant in illicit narcotics, according to the Chester County Coroner’s Office.

On Jan. 1, Bradley Bailey, 26, of Bradford County, Pa., died of an overdose on drugs that included xylazine, the powerful opioid fentanyl, and mitragynine, a compound in the herbal product Kratom. Ian Stahl, 27, of East Marlborough Township, died Jan. 6 with a combination of drugs that included cocaine, fentanyl, and xylazine in his system.

“This readily available large-animal sedative represents a new threat on the streets," said Christina VandePol, the Chester County coroner. “If you’re using illicit drugs or treating someone with a possible overdose, you really have no idea what you’re dealing with.”

This is the first time xylazine has been identified in toxicology tests for drug overdoses in Chester County. Police are investigating both deaths, according to the Coroner’s Office.

Xylazine is known to depress the central nervous system, respiratory rate, and blood pressure. The drug, which is also used to induce vomiting in cats, is marketed under brands including AnaSed and Rompun.

This is not the first time the drug has been found in the region.

In 2006, xylazine was detected along with fentanyl in at least seven Philadelphia deaths, according to a study from researchers at Nazareth Hospital.

In November 2018, a large quantity of xylazine was found in an drug seizure in Anne Arundel County, Md.

Puerto Rico has reported the abuse of xylazine since the early 2000s, when it earned the nickname “anestecia de caballo,” or horse anesthetic.

VandePol urged anyone in a veterinary practice or on a horse farm who uses xylazine to monitor supplies.